Alert archive / Alabama / Tornado Warnings in 2009
Tornado Warning 66, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at May 24, 2009, 3:13 AM CDT for Cullman County, Alabama. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2009, 3:13 AM CDT (08:13 UTC)
- Expired
- May 24, 2009, 3:30 AM CDT
- In force
- 17 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
County Cullman County, AL
The radar
The Northeast Alabama radar (KHTX), 107 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 8.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 838 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 464 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 365 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KHUN 240813 TORHUN ALC043-240830- /O.NEW.KHUN.TO.W.0066.090524T0813Z-090524T0830Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 313 AM CDT SUN MAY 24 2009 THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A * TORNADO WARNING FOR... CENTRAL CULLMAN COUNTY IN NORTH CENTRAL ALABAMA... * UNTIL 330 AM CDT * AT 313 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR PHELAN...OR ABOUT 2 MILES SOUTHEAST OF CULLMAN...MOVING NORTHWEST AT 30 MPH. * LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE... BALDWIN. SOUTH VINEMONT. WEST POINT. LAT...LON 3431 8704 3431 8678 3411 8668 3405 8683 TIME...MOT...LOC 0813Z 156DEG 26KT 3415 8683 $$ KULA
2 follow-up statements
000 WWUS54 KHUN 240826 SVSHUN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 326 AM CDT SUN MAY 24 2009 ALC043-240830- /O.CON.KHUN.TO.W.0066.000000T0000Z-090524T0830Z/ CULLMAN AL- 326 AM CDT SUN MAY 24 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 330 AM CDT FOR NORTH CENTRAL CULLMAN COUNTY... AT 326 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR SOUTH VINEMONT... OR ABOUT NEAR CULLMAN...MOVING NORTHWEST AT 35 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BATTLEGROUND PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. && LAT...LON 3416 8692 3431 8704 3431 8678 3421 8673 TIME...MOT...LOC 0826Z 155DEG 29KT 3427 8690 $$ SL
000 WWUS54 KHUN 240833 SVSHUN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 333 AM CDT SUN MAY 24 2009 ALC043-240842- /O.EXP.KHUN.TO.W.0066.000000T0000Z-090524T0830Z/ CULLMAN AL- 333 AM CDT SUN MAY 24 2009 ...THE TORNADO WARNING FOR NORTH CENTRAL CULLMAN COUNTY EXPIRED AT 330 AM CDT... WEATHER SERVICE DOPPLER RADAR INDICATED THE THUNDERSTORM THAT PROMPTED THE TORNADO WARNING HAD WEAKENED AND WAS NO LONGER TORNADIC. LAT...LON 3416 8692 3431 8704 3431 8678 3421 8673 TIME...MOT...LOC 0826Z 155DEG 29KT 3427 8690 $$ KULA
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at May 24, 2:44 AM CDT, 29 minutes earlier.
Area forecast discussion, May 24, 2:44 AM CDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 244 AM CDT SUN MAY 24 2009 .DISCUSSION... LOW BEHAVING VERY MUCH IN TROPICAL FASHION AS IT TREKS THROUGH NRN MS. THE CENTER IS EVIDENT VIA KGWX RADAR JUST E OF GRENADA MS. HEAVIEST RAIN AREA N AND NW OF THE LOW IS ASSOCIATED WITH BEST -DIV Q...MOISTURE TRANSPORT AND CONVERGENCE. A FEEDER BAND OF CONVECTION HAS OUR ATTENTION FROM NW THROUGH SC ALABAMA...WITH LMA/NLDN DETECTING LIGHTNING DETECTING A SURGE IN ACTIVITY WITH THE STRONGEST CELLS BETWEEN CALERA AND MONTGOMERY. THIS STRETCH OF REAL ESTATE IS WITHIN A MAXIMA OF 0-1/0-3KM SRH. VWP VALUES FROM KGWX AND KBMX DEPICT VERY HIGH 0-1/0-2KM SRH VALUES OF 200-400 M2/S2. A LLJ OF 50-55KT IS NOW BEING OBSERVED IN THE 500-1500M AGL LAYER AT KGWX AS WELL. THE HIGHEST SHEAR AXIS PIVOTS INTO NW AL THIS MORNING FOR A BRIEF PERIOD BEFORE WANING BY AFTERNOON. THE GOOD NEWS FOR OUR AREA IS THAT LOW LEVEL CAPE VALUES ARE CLOSE TO ZERO AT THE MOMENT. HOWEVER...THE CORRIDOR OF INSTABILITY WILL ARRIVE EARLY THIS MORNING SW OF THE SHOALS/CULLMAN AREAS AS THIS BAND STREAMS NWWD. CURRENT TEMPS REMAIN AT OR JUST ABOVE 70F ...SO 200-300 J/KG COULD DEVELOP VERY QUICKLY IN THE CRITICAL 0-3KM LAYER. WILL CONTINUE TO MONITOR MESOSCALE/NSE TRENDS NEXT COUPLE OF HOURS...AND WATCH RADAR VERY CLOSELY. EXPECT THE HEAVIEST AND MOST PERSISTENT THREAT OF SHRA/TSRA TODAY TO BE IN NW AL. HAVE LAID OUT POPS IN THIS FASHION...WITH ACTIVITY TO REMAIN MORE ISOLD-SCT E OF HWY 231. HEAVY RAINFALL IS LIKELY WITHIN THE MAIN RAIN CORRIDOR WHICH SHOULD STREAM INTO FAR NW AL. WILL MAKE A LAST MINUTE CALL ON A FLOOD WATCH IN THIS AREA...BUT FOR NOW...WILL PROBABLY JUST EMPHASIZE IT IN THE HWO GIVEN SOME UNCERTAINTY ON DURATION OF RAINFALL. FORTUNATELY...SUNSHINE AND STRONG HEATING LOOK TO BE MINIMIZED BY EXTENSIVE CLOUDS AND MOISTURE. AS THE LOW CENTER TRAVELS NW INTO THE OZARKS...THE TN VALLEY WILL REMAIN IN A WEAK S-SW FLOW DOWNSTREAM OF A NEARLY STAGNANT NEGATIVE TILT TROF AXIS EXTENDING SE FROM THE LOW. SEVERAL WEAK DISTURBANCES ARE NOTED IN THE MODELS EACH DAY. THE NAM GENERATES CONVECTIVELY INDUCED VORTICITY AS WELL...BUT THE OVERALL TREND IS TO HAVE ONE WAVE ARRIVE MONDAY AFTERNOON AND A SIMILAR BUT POSSIBLY STRONGER WAVE TUESDAY. THE MODEL QPF BASICALLY COATS THE AREA GIVEN DEEP MOISTURE...LOW CONVECTIVE TEMPS...AND WEAK TRIGGERS/SHORTWAVES. HAVE RAISED POPS INTO THE LIKELY RANGE MONDAY AND TUESDAY. LOCALLY HEAVY RAIN POTENTIAL IS HIGH...BUT PINNING THAT DOWN IS DIFFICULT. WILL AGAIN EMPHASIZE THIS IN THE HWO. FOR TEMPS...MOS IS 3-5 DEGREES WARMER THAN THEIR CORRESPONDING RAW MODEL TEMPS TODAY AND MONDAY BASED ON SOUNDINGS. HAVE COMPROMISED HERE...BUT GIVEN THE AMOUNT OF RAIN/CLOUDS...IT WILL BE DIFFICULT TO MUSTER 80F TODAY...AND PERHAPS EVEN ON MONDAY. ALSO...IT WILL BECOME NOTICEABLY HUMID THE NEXT 2-3 DAYS WITH DEW POINTS APPROACHING OR REACHING 70F (WE ARE ALMOST THERE ALREADY)...AND THUS HAVE RAISED MIN TEMPS AS A RESULT DURING THIS PERIOD. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 78 68 79 67 81 / 60 50 60 30 60 SHOALS 78 68 80 67 82 / 90 50 60 30 60 CULLMAN 76 67 77 66 79 / 70 50 60 30 60 FAYETTEVILLE 78 67 77 66 79 / 60 40 60 30 60 ALBERTVILLE 76 67 77 66 80 / 50 40 60 30 60 FORT PAYNE 77 70 77 69 80 / 50 40 60 30 60 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && KULA
Hazardous weather outlook, May 24, 3:08 AM CDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 308 AM CDT SUN MAY 24 2009 ALZ001>005-007-016-241800- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MORGAN-CULLMAN- 308 AM CDT SUN MAY 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ALABAMA AND NORTHWEST ALABAMA. .DAY ONE...TODAY AND TONIGHT... SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A LOW PRESSURE SYSTEM MOVING OVER NORTHERN MISSISSIPPI WILL BECOME MORE WIDESPREAD THIS MORNING ESPECIALLY OVER NORTHWEST ALABAMA. SOME LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THE HEAVIER THUNDERSTORMS. DUE TO ALREADY MOIST SOILS FROM RECENT RAINFALL...FLASH FLOODING MAY OCCUR IN LOW LYING AREAS. INCREASED WIND SHEAR AND INSTABILITY THIS MORNING AND AFTERNOON MAY RESULT IN A HEIGHTENED THREAT OF A BRIEF SPIN-UP TORNADO OR TWO WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... A TROPICAL AIR MASS WILL REMAIN OVER THE REGION THROUGH THE END OF THE WEEK. THIS WILL INCREASE THE POSSIBILITY OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS POSSIBLE TODAY. ALZ006-008>010-TNZ076-096-097-241800- MADISON-MARSHALL-JACKSON-DEKALB-MOORE-LINCOLN-FRANKLIN TN- 308 AM CDT SUN MAY 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ALABAMA... NORTHEAST ALABAMA AND SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A LOW PRESSURE SYSTEM MOVING OVER NORTHERN MISSISSIPPI WILL BECOME MORE WIDESPREAD THIS MORNING. LOCALLY HEAVY DOWNPOURS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... A TROPICAL AIR MASS WILL REMAIN OVER THE REGION THROUGH THE END OF THE WEEK. THIS WILL INCREASE THE POSSIBILITY OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. SL
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 1:22 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 11 min |
| May 24, 4:24 PM CDT | Flash Flood Warning | HUN | Cullman | 3 hr |
| May 24, 6:59 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 25 min |
Nearby
Tornado Warnings in Alabama, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.